Alert archive / Indiana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 104, NWS Indianapolis, IN

July 27, 2014Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 27, 2014, 4:55 AM EDT for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2014, 4:55 AM EDT (08:55 UTC)
Expired
Jul 27, 2014, 5:21 AM EDT
In force
26 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 5:00 AM EDTTSTM WND DMGClinton, INNUMEROUS LARGE TREES AND POWER LINES DOWNED.
Jul 27, 5:15 AM EDTHAIL 0.5Rosedale, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2014-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2014-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1828 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

034 
WUUS53 KIND 270855
SVRIND
INC121-165-167-270945-
/O.NEW.KIND.SV.W.0104.140727T0855Z-140727T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
455 AM EDT SUN JUL 27 2014

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VERMILLION COUNTY IN WEST CENTRAL INDIANA...
  NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 545 AM EDT

* AT 453 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLINTON...
  AND MOVING EAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CLINTON...ROCKVILLE...MONTEZUMA...UNIVERSAL...FAIRVIEW PARK...
  SHEPARDSVILLE...MECCA...NORTH TERRE HAUTE...ROSEDALE...JUDSON...
  FONTANET...SEELYVILLE AND BRIDGETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3982 8710 3961 8718 3961 8720 3955 8720
      3952 8721 3952 8724 3945 8724 3958 8754
      3982 8754
TIME...MOT...LOC 0855Z 291DEG 32KT 3968 8747

HAIL...1.00IN
WIND...<50MPH

$$

TDUD
2 follow-up statements
102 
WWUS53 KIND 270904
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 AM EDT SUN JUL 27 2014

INC121-165-167-270945-
/O.CON.KIND.SV.W.0104.000000T0000Z-140727T0945Z/
VIGO IN-VERMILLION IN-PARKE IN-
504 AM EDT SUN JUL 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
PARKE...SOUTHERN VERMILLION AND NORTHERN VIGO COUNTIES UNTIL 545 AM
EDT...

AT 501 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLINTON...AND
MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
ROCKVILLE...NORTH TERRE HAUTE...ROSEDALE...JUDSON...FONTANET...
SEELYVILLE AND BRIDGETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3978 8745 3982 8710 3961 8718 3961 8720
      3952 8721 3952 8724 3945 8724 3958 8754
TIME...MOT...LOC 0905Z 291DEG 32KT 3965 8736

HAIL...1.00IN
WIND...<50MPH

$$

TDUD
644 
WWUS53 KIND 270921
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EDT SUN JUL 27 2014

INC121-165-167-270931-
/O.CAN.KIND.SV.W.0104.000000T0000Z-140727T0945Z/
VIGO IN-VERMILLION IN-PARKE IN-
521 AM EDT SUN JUL 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PARKE...SOUTHERN
VERMILLION AND NORTHERN VIGO COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3978 8745 3982 8710 3961 8718 3961 8720
      3952 8721 3952 8724 3945 8724 3958 8754
TIME...MOT...LOC 0921Z 291DEG 32KT 3960 8719

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 4:14 AM EDT, 41 minutes earlier.

Area forecast discussion, Jul 27, 4:14 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 AM EDT SUN JUL 27 2014

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 1235 AM EDT SUN JUL 27 2014

SEVERE WEATHER IS POSSIBLE TODAY MAINLY ACROSS SOUTHEASTERN PARTS OF
CENTRAL INDIANA AS A STRONG COLD FRONT SWEEPS THROUGH THE AREA.
MEANWHILE...MUCH COOLER AIR WILL EXPAND INTO THE REGION FOR MUCH OF
NEXT WEEK AS A LARGE UPPER TROUGH DEVELOPS OVER THE EASTERN PART OF
THE COUNTRY. CHANCES FOR THUNDERSTORMS WILL RETURN FOR THE SECOND
HALF OF THE WEEK.

&&

.NEAR TERM /OVERNIGHT/...
ISSUED AT 1235 AM EDT SUN JUL 27 2014

WILL PULL THE FLASH FLOOD WATCH FOR THE REMAINDER OF THE AREA AND
LOWER POPS A BIT AS ATMOSPHERE HAS BEEN WORKED OVER PRETTY GOOD AND
RADAR WAS NIL.  RAPID REFRESH REFLECTIVITY PROGS...ALTHOUGH THEY
DEVELOP MORE SCATTERED THUNDERSTORMS...DO NOT SHOW ENOUGH ACROSS THE
AREA TO JUSTIFY KEEPING THE WATCH GOING...AND 24 HOUR STORM TOTALS
WERE LESS THAN AN INCH ACROSS ALL BUT VERY LOCALIZED SPOTS. SHOULD
ALSO SEE SOME STRATUS AND FOG OVERNIGHT WITH OBSERVATIONS ALREADY
SHOWING SATURATION IS OCCURING OR CLOSE TO OCCURING AND LIGHT WINDS.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISSUED AT 404 PM EDT SAT JUL 26 2014

FORECAST CHALLENGES FOCUS ON PRECIP AND SEVERE WEATHER CHANCES
SUNDAY...FOLLOWED BY TEMPS MONDAY/TUESDAY AS AN UPPER TROUGH
DEVELOPS OVER THE REGION.

CONVECTIVE EVOLUTION REMAINS UNCERTAIN FOR SUNDAY AND LARGELY
DEPENDENT ON HOW MUCH DESTABILIZATION CAN TAKE PLACE BEHIND
OVERNIGHT ACTIVITY. DEEPER MOISTURE WILL SHIFT EAST OF THE REGION AS
LOW PRESSURE DEVELOPS OVER SOUTHERN LOWER MICHIGAN. WHILE DRIER AIR
IS PRESENT AND BETTER FORCING LIKELY TO BE OFF TO THE EAST IN
OHIO...PRESENCE OF MODEST INSTABILITY AND STEEPENING LAPSE RATES IN
THE AFTERNOON REMAINS SUPPORTIVE OF SCATTERED CONVECTION...
ESPECIALLY ACROSS THE EASTERN HALF OF THE FORECAST AREA. SEVERE
POTENTIAL REMAINS UNCERTAIN AND LIKELY WILL DEPEND ON HOW UNSTABLE
ATMOSPHERE CAN GET IN THE AFTERNOON.

REMAINDER OF THE SHORT TERM WILL SEE A GRADUAL TRANSITION TO A DEEP
UPPER TROUGH SETTLING OVER MUCH OF THE EASTERN U S. THIS WILL
TRANSITION TO A MUCH COOLER PATTERN FOR CENTRAL INDIANA. PASSAGE OF
THE UPPER WAVE TO THE NORTHEAST OF THE AREA MONDAY WILL BRING A FEW
SHOWERS INTO THE EASTERN HALF OF THE FORECAST AREA. BEYOND
THAT...DRIER AIR WILL FILTER INTO THE OHIO VALLEY.

TEMPS...GENERALLY TRENDED TOWARDS MAVMOS GUIDANCE THROUGHOUT THE
PERIOD. WILL REMAIN WARM AND HUMID SUNDAY BEFORE TEMPS FALL EARLY IN
THE WEEK. HIGHS BY TUESDAY LIKELY TO BE A GOOD 10-15 DEGREES BELOW
NORMAL. TOOK A MOS BLEND ON LOWS. MAY SEE SOME UPPER 40S IN OUTLYING
AREAS MONDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY NIGHT/...

ISSUED AT 340 AM EDT SUN JUL 27 2014

A VERY BROAD UPPER LOW CENTERED OVER THE HUDSON BAY WILL EXTEND INTO
THE EASTERN U.S.  THIS SYSTEM WILL BE RESPONSIBLE FOR PERIODS OF
SHOWERS AND THUNDERSTORMS THROUGHOUT THE PERIOD AS SEVERAL SHORT
WAVES RIDE ALONG THAT UPPER LOW. LATEST INITIALIZATION IS
HIGHLIGHTING BEST PRECIP CHANCES DURING THE AFTERNOON HOURS
THROUGHOUT THE EXTENDED PERIOD IN ASSOCIATION WITH PEAK HEATING OF
THE DAY.  MODELS CLOSE OFF AN UPPER LOW OVER THE OHIO VALLEY ON
SATURDAY AND INCREASE PRECIP CHANCES AS A RESULT.  TEMPS THROUGH THE
PERIOD WILL BE BELOW NORMAL WITH HIGHS IN THE UPPER 70S/LOW 80S AND
LOWS IN THE UPPER 50S/LOW 60S.

&&

.AVIATION /DISCUSSION FOR THE 27/0900Z TAF UPDATE/...

ISSUED AT 411 AM EDT SUN JUL 27 2014

UPDATE...
CEILINGS ARE FLUCTUATING FROM IFR TO VFR CATEGORY AT KIND...BUT
FOG HAS BEEN SLOW TO FORM.

PREVIOUS DISCUSSION...
THUNDERSTORMS HAVE TEMPORARILY MOVED SOUTH OF THE OHIO RIVER.
HOWEVER SEVERAL MODELS INDICATE THERE MAY BE SOME REDEVELOPMENT OF
STORMS ACROSS SOUTHERN SECTIONS LATE TONIGHT. WILL MENTION VCTS AT
KBMG LATER TONIGHT.

OTHERWISE...MAIN CONCERN OVERNIGHT WILL BE AREAS OF STRATUS AND FOG.
AREA HAVE ALREADY DEVELOPED OVER NORTHERN PORTIONS OF INDIANA AND
NORTHERN ILLINOIS AND MODELS INDICATE A GOOD CHANCE OF IFR CEILINGS
AND FOG AT KLAF AND MVFR FOG AND CEILINGS POSSIBLE AT OTHER TAF
SITES LATER TONIGHT.

THE FOG AND STRATUS WILL BREAK UP AFTER SUNRISE. A FEW SHOWERS AND
THUNDERSTORMS ARE POSSIBLE OVER NORTHERN AND EASTERN SECTIONS AS AN
UPPER LOW MOVES INTO THE SOUTHERN GREAT LAKES. LOW PRESSURE MOVING
INTO THE GREAT LAKES WILL ALSO PRODUCE GUSTY WINDS UP TO 25 KNOTS
SOME AREAS SUNDAY AFTERNOON.  WINDS WILL DECREASE SUNDAY EVENING
WITH MOSTLY VFR CONDITIONS.  SOME MVFR CEILINGS AND FOG MAY OCCUR
AGAIN AFTER 06Z MONDAY.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...RYAN/MK
NEAR TERM...MK
SHORT TERM...RYAN
LONG TERM....TDUD
AVIATION...JH/TDUD

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jul 27, 4:40 AM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 AM EDT SUN JUL 27 2014

INZ021-028>031-035>049-051>057-060>065-067>072-281000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
440 AM EDT SUN JUL 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.

HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...HEAVY
RAIN...LOCALIZED FLOODING AND LIGHTNING.

TIMING: TODAY.

DISCUSSION: AN UPPER WAVE AND COLD FRONT WILL INTERACT WITH A
MOIST AND UNSTABLE AIR MASS AND TRIGGER SCATTERED THUNDERSTORMS
ACROSS CENTRAL INDIANA TODAY...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE ARE ADDITIONAL CHANCES FOR SEVERE THUNDERSTORMS MID
TO LATE WEEK.

DISCUSSION: MUCH COOLER AND DRIER WEATHER WILL MOVE IN TO START
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

In the hours before

Special weather statement, Jul 27, 4:46 AM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
446 AM EDT SUN JUL 27 2014

INZ043-044-051-052-270930-
CLAY-PARKE-VERMILLION-VIGO-
446 AM EDT SUN JUL 27 2014

...STRONG THUNDERSTORM ADVISORY FOR NORTHWESTERN CLAY...SOUTHERN
PARKE...SOUTHERN VERMILLION AND NORTHERN VIGO COUNTIES UNTIL 530 AM
EDT...

AT 444 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF CHRISMAN...OR 9 MILES
NORTHEAST OF PARIS...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLINTON...
  ROCKVILLE...
  DANA...
  BLANFORD...
  MONTEZUMA...
  UNIVERSAL...
  FAIRVIEW PARK...
  SHEPARDSVILLE...
  MECCA...
  BLOOMINGDALE...
  NORTH TERRE HAUTE...
  ROSEDALE...
  JUDSON...
  FONTANET...
  SEELYVILLE...
  BRIDGETON...
  STAUNTON...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3987 8754 3981 8702 3943 8719 3958 8754
TIME...MOT...LOC 0847Z 292DEG 30KT 3971 8756

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:46 AM EDTSpecial Weather StatementINDParke, Vermillion44 min
Jul 27, 5:18 AM EDTSevere Thunderstorm WarningINDClay, Owen, Putnam42 min
Jul 27, 7:39 AM EDTAreal Flood AdvisoryINDBrown, Jackson, Jennings, Lawrence, Monroe3 hr
Jul 27, 8:43 AM EDTAreal Flood AdvisoryINDBartholomew, Brown, Jackson, Jennings3 hr
Jul 27, 9:07 AM EDTSpecial Weather StatementINDCarroll23 min
Jul 27, 9:18 AM EDTSpecial Weather StatementINDCarroll12 min
Jul 27, 9:23 AM EDTAreal Flood WarningINDBartholomew, Jackson, Jennings6 hr
Jul 27, 9:56 AM EDTSpecial Weather StatementINDHoward34 min
Jul 27, 10:46 AM EDTSpecial Weather StatementINDDelaware, Randolph44 min
Jul 27, 11:28 AM EDTSpecial Weather StatementINDRandolph47 min
Jul 27, 4:13 PM EDTSpecial Weather StatementINDHendricks47 min
Jul 27, 4:25 PM EDTSpecial Weather StatementINDClinton, Hamilton, Tipton35 min
Jul 27, 4:34 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Montgomery, Morgan, Putnam41 min
Jul 27, 4:45 PM EDTSpecial Weather StatementINDDelaware, Hamilton, Henry, Madison, Tipton45 min
Jul 27, 5:26 PM EDTSpecial Weather StatementINDDelaware, Henry, Randolph49 min
Jul 27, 6:39 PM EDTSpecial Weather StatementINDBartholomew, Decatur, Jennings, Shelby51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.